Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Neuropathy
Mar 19, 2014

I have someone who started on medication (efaverenz and Duomune January 2014. Two weeks after start, he started getting numbness, burning sensation and piercing feeling on the fingers and toes. It has now intensified and he cant walk nor hold something. We suspect it is the medication, can we switch to an alternative?

Response from Dr. Henry

Those symptoms are unlikely due to neuropathy from the HIV medicaitons. Efavirenz can cause some unusual nerve side effects particularly in the first weeks on treatment. HIV related nerve problems can also cause some of those symptoms and are more likely if the CD4 count is low (such as less than 100). Choices for alternative treatment may be limited where where you live but switching the efavirenz to nevirapine or lopinavir/ritonavir might be considered if efavirenz is believed to be a likely cause of the symptoms. Recommend that your friend discuss with his HIV doctor promptly. KH



Previous
My first O.I. already???
Next
False Positive

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement